Cardiac Arrest After Popliteal Block: Are There Any Safety Lessons to Be Learned?

Richard K. Baumgarten, MD

Cardiac Arrest After Popliteal Block:
Are There Any Safety Lessons to Be Learned?

To the Editor:

The
APSF Newsletter has devoted 2 articles to a single case report of local anesthetic-induced cardiac toxicity after a single-injection popliteal block.1,2 Miraculously, the patient survived without significant deficit after being placed on emergency cardiopulmonary bypass (CPB).3 Many readers of the newsletter have concluded that the risks of peripheral nerve block are unjustified now that general anesthesia has become so safe.

Several safety-related aspects of this case merit discussion. First, why was high-dose bupivacaine chosen for this block? Ropivacaine would probably have been a better choice. There are animal and human data suggesting that ropivacaine is a safer local anesthetic.4,5 Many reports of successful treatment of local anesthetic toxicity after high-dose ropivacaine have been promulgated;6-8 and the APSF-reported case is just another in a litany of reports of bupivacaine toxicity resistant to straightforward resuscitation efforts.9

Epinephrine was not added to the local anesthetic in the APSF-reported case. There has been a trend in regional anesthesia to avoid epinephrine due to a perceived increased risk of neural damage. These concerns are based on in vitro data and have not been confirmed in human or animal models of neural blockade. With regard to systemic toxicity, epinephrine probably does increase the margin of safety with single-injection nerve blocks. Epinephrine acts as an intravascular marker. When a significant amount of local is injected intravascularly, the increase in heart rate (pulse oximetry or ECG) can warn the physician to halt further injection, and either avoid a toxic reaction or at least blunt its intensity.4

The use of a single, immobile injection technique in the APSF-reported case should be discussed. For several decades there was an ongoing debate among aficionados of axillary block: students of Dr. Winnie favored single transarterial injection with an "immobile needle,: while followers of Dr. Thompson preferred multiple injections around the artery. The bulk of expert opinion now favors the identification and injection of all 4 major nerves in the axilla.10 While the efficacy of the 2 techniques was debated, the relative safety of the techniques was not. Local anesthetic toxicity was fairly common with the immobile needle, while there has never been a formal or informal report of toxicity with a multiple injection axillary block.11 Critics maintain that multiple injections increase the possibility of nerve damage; however, no prospective randomized clinical trial has yet confirmed this assertion. Returning to the APSF-reported case, some suggest that a 2-injection approach to the sciatic nerve in the popliteal fossa improves efficacy.12 By fractionating the total dose, a 2-injection technique could improve safety. Would the APSF-reported case have been prevented if the common peroneal and tibial components were identified and injected separately?

Our collective experience with epidural anesthesia also offers insight into this case. Thirty years ago epidural anesthesia was in its infancy. The usual method was to inject 20-30 ml of local anesthetic through the Tuohy needle. Despite negative aspiration, the single injection technique often resulted in serious local anesthetic toxicity. The concept of the test dose was introduced; however, serious complications were still common with through-the-needle dosing. The solution was to place an epidural catheter, test dose, and then dose incrementally.13 When incremental injections are separated by 3-5 minutes, every dose is a test dose,14 and serious complications became virtually non-existent.

Despite these caveats, serious local anesthetic toxicity will still occur rarely, just as severe disorders manifest during general anesthesia (e.g., malignant hyperthermia). Dantrolene has proven to be a useful antidote for the rare case of MH occurring during general anesthesia. There is promise that a similar antidote has been discovered for local anesthetic toxicity. Studies have shown that administration of lipid emulsion reliably rescues animals (rat and dog) from otherwise fatal doses of bupivacaine.15,16 Rosenblatt et al.17 recently reported the successful use of 20% Intralipid® to rescue a patient with bupivacaine-induced ventricular arrhythmias who had not responded to 20 minutes of ACLS efforts. Virtually all sites that provide general anesthesia stock dantrolene for the rare case of MH. Similarly, 20% lipid emulsion should be stocked (together with dosage guidelines) in every operating theater and labor suite.18,19 Rather than avoiding peripheral nerve blocks, the APSF-reported case should prompt readers to evaluate their use of local anesthetics and their preparedness for rare, life-threatening complications.

Richard K. Baumgarten, MD
Detroit, MI


References —back to top—

  1. Eichhorn JH. Patient perspectives personalize patient safety. APSF Newsletter 2005;20:61-5.
  2. van Pelt FA, Kenny L. Patient and doctor reconcile for greater good. APSF Newsletter 2006;21:9-10.
  3. Soltesz EG, van Pelt F, Byrne JG. Emergent cardiopulmonary bypass for bupivacaine cardiotoxicity. J Cardiothorac Vasc Anesth 2003;17:357-8.
  4. Finucane BT. Ropivacaine cardiac toxicity–not as troublesome as bupivacaine. Can J Anaesth 2005;52:449-53.
  5. Borgeat A, Ekatodramis G, Blumenthal S. Interscalene brachial plexus anesthesia with ropivacaine 5 mg/mL and bupivacaine 5 mg/mL: effects on electrocardiogram. Reg Anesth Pain Med 2004;29:557-63.
  6. Gielen M, Slappendel R, Jack N. Successful defibrillation immediately after the intravascular injection of ropivacaine. Can J Anaesth 2005;52:490-2.
  7. Huet O, Eyrolle LJ, Mazoit JX, Ozier YM. Cardiac arrest after injection of ropivacaine for posterior lumbar plexus blockade. Anesthesiology 2003;99:1451-3.
  8. Klein SM, Pierce T, Rubin Y, et al. Successful resuscitation after ropivacaine-induced ventricular fibrillation. Anesth Analg 2003;97:901-3.
  9. Albright GA. Cardiac arrest following regional anesthesia with etidocaine or bupivacaine. Anesthesiology 1979;51:285-7.
  10. Koscielniak-Nielsen ZJ. Multiple injections in axillary block: where and how many? Reg Anesth Pain Med 2006;31:192-5.
  11. Baumgarten RK, Thompson GE. Is ultrasound necessary for routine axillary block? Reg Anesth Pain Med 2006;31:88-9.
  12. Paqueron X, Bouaziz H, Macalou D, et al. The lateral approach to the sciatic nerve at the popliteal fossa: one or two injections? Anesth Analg 1999;89:1221-5.
  13. Cousins BG, Wildsmith JAW. Clinical pharmacology of local anesthetic agents. In: Cousins MJ, Bridenbaugh PO, eds. Neural Blockade in Clinical Anesthesia and Management of Pain, 3rd ed. Philadelphia: Lippincott-Raven, 1998:117.
  14. Van Zundert A, Vaes L, Soetens M, et al. Every dose given in epidural analgesia for vaginal delivery can be a test dose. Anesthesiology 1987;67:436-40.
  15. Weinberg GL, VadeBoncouer T, Ramaraju GA, et al. Pretreatment or resuscitation with a lipid infusion shifts the dose-response to bupivacaine-induced asystole in rats. Anesthesiology 1998;88:1071-5.
  16. Weinberg G, Ripper R, Feinstein DL, Hoffman W. Lipid emulsion infusion rescues dogs from bupivacaine-induced cardiac toxicity. Reg Anesth Pain Med 2003;28:198-202.
  17. Rosenblatt MA, Abel M, Fischer GW, et al. Successful use of a 20% lipid emulsion to resuscitate a patient after a presumed bupivacaine-related cardiac arrest. Anesthesiology 2006;105:217-218.
  18. Picard J, Meek T. A response to ‘lipid emulsion to treat bupivacaine toxicity.’ Anaesthesia 2005;60:1158.
  19. Weinberg G. Lipid infusion resuscitation for local anesthetic toxicity: proof of clinical efficacy. Anesthesiology 2006;105:7-8.